News

Teens and the Abuse of Cough and Cold Medicines

Category: News   Tags: ,

Some teens do not have to reach farther than their family medicine cabinet to find a drug they can use to get them high. Over 100 cold medicines contain Dextromethorphan (DXM), a substance that can produce hallucinations, loss of coordination, and other ill effects when taken in large doses.

Most teens naturally feel invincible when it comes to harmful things. Add to this the fact that most of them do not think that they can be harmed by something termed as “medicine.” Emergency room personnel and researchers know otherwise. University of Michigan’s Institute for Social Research conducted a Monitoring the Future survey in 2011 that revealed that 5.5 percent of U.S.10th graders have abused cough and cold medicines. Addiction specialists stress the need for awareness to parents about watching for signs of abuse and awareness for teens in understanding the dangers of using cold medicines to get high.

Easy Access to Drugs

Teens are finding it much easier these days to find legal substances that can make them feel high. Some teens get their medicines from friends or family while others have turned to shoplifting to get a quantity they crave. The image of substance abusers as tough-looking individuals dangerously buying drugs on the street is changing to clean-cut kids in nice neighborhoods taking cold medications from their parents’ medicine cabinets. The face of a drug abuser can be anyone.

Not only is it easy for teens to acquire these drugs, but it is easy for them to hide their abuse. Some teens have said that these medicines don’t affect the redness of their eyes and go undetected in breathalyzer tests. Adults can’t tell they are taking these drugs.

Ill Effects

Teens can feel a buzz from DXM strong enough to affect their walking, sitting, or other coordination; produce scary hallucinations; and distort their vision. If they ingest 10 to 75 times the regular dose of medicine (4-8 ounces of cough syrup) it can produce these affects and others including:

An increase in heart and blood rate can be life-threatening, as can be any symptom that impairs the body and vision while driving or even walking to school.

Getting Ill From “Sick” Medicine

Both parents and children need to be more aware of the dangers of misusing cold and cough medications. If cold medicine bottles seem to empty quickly in the home, a teen asks frequently for cold or cough medicine, or teens exhibit any of the symptoms listed above, parents should be aware.

Emergency room physician, Dr. Edward Boyer, states that in the last three years, calls to poison control centers about DXM have increased by 300 percent. Dr. Boyer has seen abuse and withdrawal symptoms of DXM similar to other illegal drugs. While some experience symptoms as simple as night sweats and nausea, others have had to be temporarily hospitalized in a psychiatric unit for acute psychosis.

Getting high from abusing over-the-counter cold medicine isn’t anything to sneeze at. With proper awareness of its dangers, teens could avoid the misuse of a medicine intended for healing rather than hurting.

Comments are closed.